GCA

I wrote 2 weeks ago stating that after 2 months of reducing from 80 mg t0 30 mg I was now experiencing pressure on the right side of my head. Your replies told me that my U.S. Dr. had reduced the amount of prednisone way too fast and the symptoms were returning. I discussed this with him and told him that I had increased again to 40 mg which was fine before. He said that was correct but only to stay at 40 for 2 weeks. The symptoms are still there after 2 weeks and I intend to stay at 40 longer. Should these symptoms have disappeared by now? I hesitate to go back even higher, and he has now told me I probably should go according to how I am feeling. This thing is so rare over here that the Drs. know little about it. I feel very alone in this, and appreciate any help you can give me.I am afraid that I may still go blind, have you ever known this happen when a patient is on prednisone? It could just be that I am causing tension through worrying about that.! Thank you, Delia.

10 Replies

oldestnewest
  • Delia,

    When I was first diagnosed with GCA, having already lost the sight in one eye due to misdiagnosis, I started on 80mgs to preserve the other eye. After two weeks reduced to 60mg by the Ophthamologist, who was happy that the immediate danger had passed. My reductions after that were certainly much slower than yours.

    You should be confident that immediate danger is over, but you must monitor yourself, and if you get any jaw claudication or problems with eating/ swallowing then seek help either from doctor or local hospital or just increase the dosage yourself for a few days just to stay safe. You should get an response from the steroids within days if it is GCA.

    As you say, you could be worrying unnecessarily and causing tension headaches, so, difficult though it is, try and relax. Take care, you will get better believe me. DorsetLady

  • Hi,I was diagnosed nearly three years ago,put on 60mg,s and rhumy tried to get me down in just a few weeks,but it did not work and I had to go back up again,then all the problems started had 30mg,s for months and then started to reduce taking notice of this forum only,as the Docs & Rhumy does not know much about this disease they are all clueless if you manage to get any one that is well informed then don't loos them,I am down to 3mg,s now and that is only listening to the people on this forum & reading Kate's book .

    I started to loos my hair and I was so upset I do realize in the great scheme of things that this is not important but I was devastated and depressed my doc said don't brush it I could have hit him.

    I do hope you get sorted soon and please take a lot of notice of this site

    good look kind regards,

    Anne.

    PS do get yourself a good diet sorted it helps enormously.

  • Thank you so much, I have gone back to 50 mg as of today. I will keep that up for a couple of days, and then go back to 40 and see how it goes. Delia

  • Delia - try to find someone who has more idea. There are top experts in the USA too - it is the rank and file who are less able/informed and probably more arrogant.

    This paper might be helpful in terms of dose and reduction plans for GCA:

    rcpe.ac.uk/sites/default/fi...

  • Thank you for the information. I will read it.

  • Delia. I'm not a health professional but experience has taught me that moving up to 50mg for two days and then back down to 40mg is far too great a fluctuation over such a short period.

    Increasing to 50mg is a sensible move although it may need to be 60mg but nevertheless you should stay at that level for at least two weeks to give time for the steroids to start suppressing the immune system. When you do start reducing then slowly does it and do not reduce by more than 10% per month. Even then I would not drop by 5mg all at once but spread out the tapering over the month. In the UK we have an eminent rheumatologist team in Bristol, where I am fortunate to attend, which recommends a very slow reduction process which their research shows very much reduces the incidences of flare-ups. There is a link somewhere to their recommendations which unfortunately I can't find at the moment but maybe someone else on this forum has it readily to hand..

    I hope you are able to arrive at a suitable steroid regime which will enable you to ease your suffering and your worries too.

  • Here's the link you mentioned for the Bristol plan - it's the one I posted for Delia a couple of days ago.

    rcpe.ac.uk/sites/default/fi...

  • Thank you, I have the link and it is good. Your comments make sense. Have a good day.

  • Deliah, I would see an eye doctor to check your eyes as well as I have PMR and the steroids can also cause a rise in the pressure in your eyes. This happened to me and I felt the pressure in my eye although they said I couldn't. I had laser eye surgery which wasn't as bad as I feared. Yours may not be that but it can be other things too.

  • Thank you, I will do that.

You may also like...